Chemotherapy Induced Nausea and Vomiting
Nausea and vomiting is a common complication of chemotherapy that significant impacts on the quality of life of patients and their caregivers. With careful planning, nausea and vomiting can be prevented or reduced in severity.
Acute Chemotherapy Induced Nausea and Vomiting (CINV)
The acute phase begins with the first dose of antineoplastic therapy, continues during each consecutive day that antineoplastic therapy is given and for 24 hours following the last dose of antineoplastic therapy. In order to provide proper prophylaxis for patients, the emetogenicity of the chemotherapy regimen must first be assessed.
When evaluating the emetogenicity of a particular regimen one must first consider the emetogenicity of each agent and identify the most emetogenic agent. The following is a list of emetogenicity of chemotherapy agents commonly administered in Satellite Centres.
Note: This is an abbreviated list, for a complete list of agents and emetogenicity, including chemotherapy specific combinations of agents with increased emetic risk (not commonly given in satellites) visit: http://www.pogo.ca/healthcare/practiceguidelines/pogoemetogenicitycla/
Choosing Acute AINV Prophylaxis regimen
Once the agent with the highest emetic risk has been recognized, prophylaxis can be selected as seen in the attached document. Note that a patient’s eligibility for using dexamethasone and aprepitant should be clarified with the referring tertiary centre if unknown.
To view the ‘Choosing Acute AINV Prophylaxis regimen’ document, click here.
Primary authors Dr. Paula Robinson, Pediatric Oncology Group of Ontario, Toronto, and Dr. Lee Dupuis, The Hospital for Sick Children, Toronto.